Oklahoma, 2024

Wildfire in Oklahoma, March 20 to 29, 2024

March 20 to 29, 2024 · NWS OUN · 1 event in 1 county or zone

The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$428,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 20, 11:32 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 20, 11:32 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1232 PM CDT Wed Mar 20 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 337 AM CDT Wed Mar 20 2024

Moisture advection continues throughout northern Texas and into
Oklahoma, with current surface dewpoints gradually increasing into
the low 40s across most of the region. Clouds have been increasing
from south to north, which will continue across the region
throughout Wednesday. Afternoon high temperatures will increase back
into the mid to upper 70s.

The main concern continues to be the potential for showers and
storms, in particular a marginal chance for severe weather in
western north Texas, western Oklahoma, and extending into northern
Oklahoma. As the upper level cyclone continues to shift eastward
through Arizona/New Mexico into the Texas panhandle, upper level
support and cooling will continue to increase for the development of
showers and storms. Instability from the cooling aloft (MUCAPE ~1000
J/kg) and some moderate deep level wind shear (~40kts of 0-6km
shear) will help with the development of any storms and increase the
severe potential of these initial storms. The main limiting
factor of these storms will continue to be the availability of
enough moisture to produce storms, with recent CAMs indicating the
best chance for any precipitation in northern Oklahoma. The main
concern with any severe storms that develop will be some areas of
large hail and damaging winds, with the best chance for any severe
occurring in the late afternoon/early evening.

Zwink

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 337 AM CDT Wed Mar 20 2024

As more widespread upper air support for showers and storms extends
over the region Wednesday night into Thursday, coverage of these
showers and storms will increase across northern Texas and into
Oklahoma. While lingering increased instability from the cooling mid
to upper levels will keep storms possible overnight, severe
potential will decrease as precipitation shifts eastward. This
precipitation is expected to continue through Thursday and into
Friday morning as the upper level trough exits the region, a cold
front finally moves through the region, and upper level ridging
increases.

Late Friday and through Saturday looks to be calm, as clear skies
and slightly cooler post frontal temperatures keep things near
average for temperatures. Late Saturday night into Sunday winds will
shift out of the south, promoting a brief warming trend and moisture
advection back into the area. While there is currently high
variability in the models as far as timing and exact locations,
there tends to be an agreement that the next chance of widespread
precipitation will come with a large amplitude trough that will
shift through the region at some point early next week, with
models/ensembles ranging from late Sunday through early Tuesday.
This trough will bring precipitation chances as well as a cooler
airmass with a potential return to below average temperatures.

Zwink

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Wed Mar 20 2024

Isolated/scattered showers will continue to affect parts of
northern and central OK early this afternoon. Chances are too low
at most sites for a mention at this time. Showers/storms with
strong, gusty winds will be possible later this afternoon and
evening across mainly northern and western parts of OK. Rain
chances will then increase overnight and continue into Thursday
with showers/storms expected to become more widespread.

Winds in northern OK will be from the NE this afternoon as a weak
boundary moves south across parts of the area. These winds will
then shift towards the SE tonight. VFR and MVFR ceilings are
expected this TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  51  67  51 /  20  60  80  40
Hobart OK         76  51  68  50 /  20  60  70  30
Wichita Falls TX  75  54  68  53 /   0  60  70  40
Gage OK           76  45  70  45 /  30  40  50  10
Ponca City OK     74  46  69  48 /  20  40  60  30
Durant OK         72  53  65  51 /   0  40  80  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...25
Hazardous weather outlook, Mar 20, 3:03 AM CST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
403 AM CDT Wed Mar 20 2024

OKZ004>048-050>052-TXZ083>090-210915-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
403 AM CDT Wed Mar 20 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Chances for thunderstorms will increase by Wednesday afternoon and
evening, mainly across northern Oklahoma, western Oklahoma, and
western-north Texas. Damaging wind gusts look to be the primary
hazard, with a secondary risk for large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorm chances continue for much of the area by early
Thursday morning and into the afternoon. At this time, severe
weather is not expected on Thursday, though a few strong storms
are possible across western-north Texas during the afternoon.

.Fire Weather...
Elevated fire weather conditions are possible across western
Oklahoma on Sunday afternoon into early evening.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 20, 1:34 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Norman OK
234 PM CDT Wed Mar 20 2024

OKZ009>011-015-202000-
Major OK-Woodward OK-Dewey OK-Ellis OK-
234 PM CDT Wed Mar 20 2024

...Strong thunderstorms will impact portions of east central Ellis,
northwestern Dewey, southwestern Major and southeastern Woodward
Counties through 300 PM CDT
...

At 233 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harmon to near Orion. These storms were
nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seiling, Vici, Sharon, Mutual, Chester, Harmon, Orion, and Cestos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3624 9952 3631 9913 3631 9865 3612 9881
      3608 9961
TIME...MOT...LOC 1933Z 232DEG 2KT 3614 9953 3619 9879

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Mahale

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Harper

When
March 20, 1:37 PM CST to March 29, 12:00 PM CST
Where
Harper forecast zone
Property damage
$428,000
Reported by
Park/Forest Service
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

The 'Cimarron Bluff Fire' spread over 4,113 acres across eastern Harper County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166128.